Diarrhea: Cancer-related causes and how to cope

Knowing which diarrhea signs and symptoms are routine and which are serious can help you understand when to call your doctor.

By Mayo Clinic Staff

The stomach cramps. The frequent trips to the bathroom. Diarrhea is an unpleasant but common side effect in people receiving treatment for cancer. Diarrhea may also be caused by the cancer itself.

Diarrhea can be more than an inconvenience for people with cancer — it can be a sign of something more serious.

What causes diarrhea in people with cancer?

Everyone gets diarrhea now and then. If you have cancer, the things that normally cause diarrhea can still affect you. But there are additional causes of diarrhea specific to cancer, including cancer treatment, infections, stress and anxiety, and the cancer itself.

Cancer treatment

Several types of cancer treatment can cause diarrhea:

  • Chemotherapy. In addition to killing cancer cells, chemotherapy tends to kill other fast-growing cells, such as those in your intestinal lining. If your chemotherapy causes damage to the lining of your intestine, diarrhea may result.

    Not all chemotherapy drugs cause diarrhea, so ask your doctor whether it's a side effect of your specific type of treatment.

  • Radiation therapy. Radiation therapy that focuses on your abdomen, pelvis or lower back can cause diarrhea. How severe your diarrhea will be depends on your radiation dose. But the diarrhea can persist for weeks or months after treatment. It's also possible for diarrhea to begin months or even years after treatment.
  • Surgery. If your surgeon must remove certain parts of your intestine in order to remove your cancer, this might alter your intestine's ability to absorb nutrients or fat and may result in diarrhea.
  • Bone marrow stem cell transplant. Chemotherapy and total body radiation therapy given as part of a bone marrow stem cell transplant can cause diarrhea.

    Diarrhea can also be a complication of graft-versus-host disease if you received bone marrow stem cells from a donor. In graft-versus-host disease, the transplanted bone marrow stem cells reject your body.

Infections

Cancer treatment can make you more susceptible to various infections, which can cause diarrhea. In addition, the antibiotics that may be used to treat an infection can cause diarrhea.

Stress and anxiety

The stress and anxiety that you feel when you're fighting cancer also can cause diarrhea.

Cancer itself

Certain cancers can cause diarrhea, including:

  • Hormone-producing (neuroendocrine) tumors, including carcinoid syndrome and Zollinger-Ellison syndrome
  • Colon cancer
  • Lymphoma
  • Medullary carcinoma of the thyroid gland
  • Pancreatic cancer

The duration and severity of your diarrhea depend on what's causing your signs and symptoms. Talk to your doctor about what you can expect and how long your diarrhea may last.

When should you call your doctor?

Diarrhea may just be an inconvenience, or it could be a sign of something more serious. Diarrhea can also lead to other problems, such as severe dehydration.

Some signs and symptoms are more serious than others. Call your doctor right away if you have any of the following:

  • Six or more loose bowel movements a day for more than two days
  • Blood in your stool or rectal area
  • Inability to urinate for 12 hours or more
  • Inability to drink liquids for more than a day
  • Weight loss due to diarrhea
  • Diarrhea after several days of constipation
  • Swollen abdomen
  • Fever of 100.5 F (38 C) or higher

If your diarrhea doesn't seem severe but starts to interfere with your daily activities, such as if you're concerned about leaving home or going somewhere without a toilet nearby, talk to your doctor. If abdominal cramping is keeping you from your daily activities, discuss this with your doctor, as well.

Also call your doctor if you're taking chemotherapy in pill form and you experience diarrhea. Your doctor can determine whether it's safe for you to continue taking chemotherapy pills.

What can you do?

When you begin experiencing diarrhea, you can take action by modifying what you eat and drink. For instance, try to:

  • Drink clear liquids. As soon as your diarrhea starts, switch to a diet of clear liquids, such as water, apple juice, clear broth and ice pops. Avoid milk products, as lactose intolerance may be part of your diarrhea. When you have diarrhea, you may need to drink eight to 12 cups of liquid a day.
  • Eat low-fiber foods. As your diarrhea starts to improve, add foods low in fiber to your diet, such as bananas, rice, applesauce and toast.
  • Eat frequent small meals.
  • Eat foods that are high in potassium. Potassium is an important mineral that you can lose through diarrhea. Try eating bananas, potatoes and apricots to boost your potassium levels. If you have kidney problems, consult with your doctor before eating foods that are high in potassium.
  • Avoid foods that can irritate your digestive tract. These include dairy products, spicy foods, alcohol, foods and beverages that contain caffeine, orange or prune juice, and foods high in fiber and fat.
  • Try probiotics. Found in yogurt and dietary supplements, probiotics are beneficial bacteria that may help restore normal digestion. Lactobacillus and bifidobacterium are two examples of probiotics. If you've had a bone marrow transplant, check with your doctor before using probiotics.

As you start to feel better, you can slowly adjust your diet back to your normal fare.

April 02, 2015 See more In-depth